Epilepsy Drug Made a Woman Insult Her Husband and Demand a Divorce

Doctors have warned that a popular anti-epilepsy medication may cause psychological side-effects in some patients, after a woman started insulting her husband while taking a drug called perampanel.

The authors of a case study published in the Journal of Clinical Pharmacy and Therapeutics detailed the case of an unnamed 70-year-old woman in Japan who took perampanel. The medication is an anticonvulsant, meaning it is used to treat seizures. Patients take the drug to treat partial seizures that may or may not become bigger seizures. It is also used for what are known as tonic-clonic seizures, the type most commonly recognized by non-sufferers.

The woman visited the emergency clinic at the neurology department of Japan's Teikyo University Mizonokuchi Hospital after she suffered from a long seizure. The patient didn't have another long seizure at the facility, but was suffering from minor convulsions in her right hand.

In an attempt to treat the problem, her doctors replaced one of her epilepsy drugs with perampanel, in addition to her daily dose of the anticonvulsant levetiracetam. At first, she was told to take 2 mg per day and her convulsions slowly eased. Her dose was then upped to 4 mg per day and her convulsions stopped.

But a fortnight after the woman started taking 4 mg of perampanel per day, her husband brought her back to the clinic because her personality had changed.

"She was extremely talkative, insulted her husband, and claimed that she wanted a divorce, saying she would commit suicide if she could not divorce her husband," the doctors wrote. The woman was also unable to walk because of weakness in her lower limbs.

Following a brain scan, her dose of levetiracetam was increased, but her psychological symptoms didn't ease.

Unusually for a person with psychosis, the doctors noted, the patient was aware of "the strangeness of her psychological status." She often told them: "I have become a strange person and my thinking is odd."

The clinicians instructed the woman to stop talking perampanel. After she quit, she continued to be talkative but stopped insulting her husband. Two weeks later, her personality had returned to normal. However, the convulsion of her right hand came back.

"The patient completely recovered from her psychological reactions," the authors wrote.

They warned: "It has been reported that aggressiveness and hostility can occur as an adverse event in one month or even in one year after initiating perampanel as an add-on treatment."

The doctors said they chose to document the woman's case to warn other clinicians that perampanel can cause a person to act abnormally.

They argued it is "crucial" to distinguish between behavior caused by perampanel, and psychosis where a person has lost some contact with reality for reasons unrelated to the drug, for instance, because of their epilepsy. A small number of epilepsy patients are known to suffer from psychosis.

"In contrast to psychosis, our case was aware of the strangeness of her behavior," they said. "Therefore, we propose that awareness of their behavioral abnormalities by patients themselves might be a unique feature of the perampanel-induced psychological reaction."

According to the U.S. Centers for Disease Control and Prevention, 1.2 percent of people in America have active epilepsy. That amounts to 3.4 million adults nationwide. Treatments can include anti-epileptic drugs, surgery, implanting a small electrical device in the brain, and changes to diet.

The online pharmaceutical encyclopedia Drugs.com states: "Some people taking perampanel have had serious psychotic effects, especially when starting perampanel or changing doses. Stay alert to changes in your mood or symptoms"

"Stay alert to changes in your mood or symptoms," the website advises. "Call your doctor right away if you have any changes in mood or behavior changes, personality changes, thoughts about suicide, or thoughts about hurting others. Your family or other caregivers should also be alert to changes in your mood or symptoms."